Minnesota, 2025Hail and Damaging Winds in Minnesota, June 23, 2025
June 23, 2025 · NWS DLH · 28 events in 6 counties and zones
An area of severe storms pushed into the Brainerd Lakes region just after midnight on the 23rd and pushed to the northeast across the Minnesota Arrowhead while turning into a bow echo. While there were a few hail reports, this system was predominately a wind producer with numerous reports of trees down along the path of the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of severe storms pushed into the Brainerd Lakes region just after midnight on the 23rd and pushed to the northeast across the Minnesota Arrowhead while turning into a bow echo. While there were a few hail reports, this system was predominately a wind producer with numerous reports of trees down along the path of the storm. A measured wind gust of 59 mph was recorded near Tamarack.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 22, 11:49 PM CST, 1 hour 10 minutes earlier. Its key messages:
- Strong to severe thunderstorms will be possible this evening into tonight, especially in north-central Minnesota. All severe hazards will be possible, including damaging wind gusts, large hail, tornadoes, and locally heavy rainfall.
- A second round of strong to severe thunderstorms will be possible in Price County around midday Monday. Potential hazards include damaging winds and large hail.
- Temperatures will overall trend cooler this week with another warm-up possible next weekend. The next chance for widespread precipitation will be on Wednesday into Thursday.
Area forecast discussion, Jun 22, 11:49 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1249 AM CDT Mon Jun 23 2025
.KEY MESSAGES...
- Strong to severe thunderstorms will be possible this evening
into tonight, especially in north-central Minnesota. All
severe hazards will be possible, including damaging wind
gusts, large hail, tornadoes, and locally heavy rainfall.
- A second round of strong to severe thunderstorms will be
possible in Price County around midday Monday. Potential hazards
include damaging winds and large hail.
- Temperatures will overall trend cooler this week with another
warm-up possible next weekend. The next chance for widespread
precipitation will be on Wednesday into Thursday.
&&
.DISCUSSION...
Issued at 412 PM CDT Sun Jun 22 2025
The active pattern that has been seen over the past several days
continues this afternoon and evening with additional chances for
showers and thunderstorms. At 500mb, several impulses moving over
the CWA will provide vorticity aloft and dynamic forcing favorable
for the development of convection. Looking at the bigger picture, a
pronounced ridge is situated over the Great Lakes region with a deep
trough currently over the Intermountain West. Low pressure
developing within the area of divergence aloft downstream of the
trough axis will be moving into northern Minnesota this evening into
tonight. Along with this sfc low pressure, a warm front and
subsequent cold front will move through the CWA.
As these fronts move through the area this afternoon through
tonight, showers and thunderstorms are expected to impact a wide
portion of the CWA. Most importantly, there will be a conditional
threat for strong to severe thunderstorms occurring late this
afternoon into tonight in north-central and northeast Minnesota.
Current conditions show that deep Gulf moisture advection has
increased dewpoint temps into the low to mid 70s in north-central MN
and into western portions of the MN Arrowhead. In addition to these
high dewpoints, sfc temps are also very warm in the upper 80s as of
20z. Steep mid-level lapse rates of 8.5 to 9 degC/km present across
northeast MN has led to impressive MUCAPE values of 3000-4000 J/kg
per latest 20z mesoanalysis.
While CAPE is extremely favorable for severe convection, it is worth
noting that a sizable and inhibiting capping inversion still
remains around the 700-850mb layer. Model soundings from the RAP
at KINL show that this sizable cap will remain in place until
around 01z, while HRRR model soundings show that much of this
cap has already eroded. Based on current behavior of the
thunderstorm cell near International Falls and current visible
satellite imagery, the strength of the cap is likely somewhere
between these two CAMs. The conditional nature of today's severe
weather largely revolves around the timing of the cap being
eroded away and whether or not this can happen before diurnal
cooling following sunset develops an inversion in the boundary
layer. This erosion of the cap before sunset is most likely to
occur in north-central MN, with the potential for severe
thunderstorms decreasing farther east into the Arrowhead down to
Duluth.
For storms that become surface-based, all severe hazards are
possible this evening into tonight. Hodographs in northeast
Minnesota show a fair amount of curvature, with 0-1km SRH available
to right-moving supercells of around 150 m2/s2. Storm mode from the
CAMs suggest that individual discrete cells will be possible along a
quasi-linear line of convection moving through this evening
northwest of the Iron Range. As this line of storms continues east,
the potential for tornadoes and damaging winds will decrease due to
diurnal cooling likely caused storms to become elevated. In addition
to diurnal cooling, a lake breeze from Lake Superior has kept a
fairly stable marine layer in place near the Twin Ports and North
Shore, which will further inhibit tornadoes and damaging winds. Hail
up to 1.5" will also be possible, mainly in north-central MN where
convection is most likely to be discrete. Flooding is less of a
concern with this event, but locally heavy rainfall leading to
ponding is still possible.
As the cold front continues across the CWA tonight into Monday
morning, showers and storms will move east. A second round of strong
to severe convection reemerges around midday Monday in Price County,
with isolated severe thunderstorms capable of producing damaging
winds and large hail possible. High temps will be noticeably cooler
tomorrow, especially in the western CWA.
Looking ahead at temps this upcoming week, the overall trend will be
more seasonable temps with a warming trend heading into next
weekend. The next chance for widespread showers and thunderstorms
arriving on Wednesday and continuing into Thursday. Global
ensemble members suggest that this midweek low pressure system
could potentially bring decent rainfall amounts to northwest WI
of 1+". However, this is still subject to change. Overall, it
appears that the latter half of the forecast period will remain
on the wetter side with additional chances for precip next
weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1249 AM CDT Mon Jun 23 2025
LIFR to IFR conditions in stratus and fog persist near Lake
Superior, including DLH, during the current overnight hours.
Non-severe showers and storms near INL exit north by 07Z
tonight. Then, an additional round of showers and thunderstorms
move into and through northeast Minnesota throughout the night
into early this morning, and generally after 10Z into the
daytime for northwest Wisconsin as a cold front tracks eastward
through the area. A few of the storms, particularly near BRD
into HIB, could produce gusts up to 30-40 kt and small hail.
Otherwise, expect MVFR to IFR conditions with any storms that
move over a terminal. LLWS is also expected at terminals ahead
of the cold front until the front passes. Behind the cold front
tonight into this morning, ceilings will fall to MVFR to IFR
from west to east, and then scatter out/clear from west to east
later this morning and afternoon. Westerly post-frontal winds do
increase for much of today, particularly in central to northeast
Minnesota where gusts of 20 to 25 mph are expected.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 412 PM CDT Sun Jun 22 2025
Northeast winds and waves remain elevated this afternoon with much
of the nearshore waters having a Small Craft Advisory in effect. A
cold front moving west to east tonight will lead to isolated to
scattered thunderstorms, with a chance for storms capable of
producing gale-force gusts. Winds behind the front turn westerly at
10 to 15 knots on Monday, with some gusts to 20 to 25 knots during
much of the day that could necessitate additional Small Craft
Advisories. The next thunderstorm potential will be mid to late this
week.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Dense Fog Advisory until 4 AM CDT early this morning for
MNZ037.
WI...Dense Fog Advisory until 4 AM CDT early this morning for
WIZ001.
MARINE...Dense Fog Advisory until 4 AM CDT early this morning for
LSZ140>146-150.
&&
DISCUSSION...Unruh
AVIATION...Rothstein
MARINE...UnruhHazardous weather outlook, Jun 22, 3:27 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
427 PM CDT Sun Jun 22 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
427 PM CDT Sun Jun 22 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Dangerously hot weather continues today, with heat index values
from 95 to 105 degrees expected. Extreme Heat Warnings and Heat
Advisories are in effect. Strong to maybe severe thunderstorms are
possible this evening into tonight mainly in northern Minnesota.
Damaging winds and large hail as the main threats. High rip
current activity today along Lake Superior beaches in the Twin
Ports is expected to create dangerous swim conditions.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a low end potential for isolated severe storms across
inland north central Wisconsin Monday mid day to late afternoon.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-150-232130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
427 PM CDT Sun Jun 22 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Elevated waves and winds gusting around 25 knots through today
are expected to create conditions hazardous to small craft. Strong
to severe thunderstorms are possible tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible along the South Shore Monday morning
to mid afternoon.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Thunderstorm Wind, Crow Wing
- When
- June 23, 12:59 AM CST to 1:01 AM CST
- Where
- Crow Wing County, 0.69 mi S of Brainerd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -94.200
A large tree was down at the spotter's location.
Thunderstorm Wind, Crow Wing
- When
- June 23, 1:12 AM CST to 1:14 AM CST
- Where
- Crow Wing County, Crosby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.480, -93.950
A large oak tree snapped near the base along with other smaller trees down nearby as well.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:28 AM CST to 1:30 AM CST
- Where
- Aitkin County, 1.46 mi SSW of Aitkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 46.510, -93.710
A large oak tree was down on a house with other trees also down on powerlines.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:29 AM CST to 1:30 AM CST
- Where
- Aitkin County, 0.48 mi W of Aitkin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.530, -93.710
County dispatch reported multiple trees and powerlines down in Aitkin.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:37 AM CST to 1:39 AM CST
- Where
- Aitkin County, 0.84 mi SW of Palisade
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.710, -93.490
County dispatch reported multiple trees and powerlines down in the community of Palisade.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:43 AM CST to 1:45 AM CST
- Where
- Aitkin County, 1.38 mi N of Waukenabo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.750, -93.600
A gust to 62 mph was recorded by the Waukenabo MNDOT RWIS station.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:44 AM CST to 1:45 AM CST
- Where
- Aitkin County, 2.74 mi ENE of Palisade
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.740, -93.430
Three large oak trees were blown over.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:45 AM CST to 1:48 AM CST
- Where
- Aitkin County, 0.84 mi SW of Mc Gregor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 46.610, -93.310
County dispatch reported multiple trees down in and just north of McGregor.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:53 AM CST to 1:55 AM CST
- Where
- Aitkin County, 1.46 mi SSE of Libby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.760, -93.320
Numerous reports received of large trees down around Big Sandy Lake.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:57 AM CST to 2:00 AM CST
- Where
- Aitkin County, 4.26 mi W of Waukenabo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.730, -93.690
Several large branches were broken off at the reporter's location.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:58 AM CST to 2:00 AM CST
- Where
- Aitkin County, 3.38 mi ESE of Libby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.770, -93.260
Several large trees were down onto a driveway along with no power.
Thunderstorm Wind, Itasca
- When
- June 23, 1:58 AM CST to 2:00 AM CST
- Where
- Itasca County, 2.45 mi WSW of Swan River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.070, -93.250
A mature ash tree was blown down.
Thunderstorm Wind, Aitkin
- When
- June 23, 1:58 AM CST to 2:00 AM CST
- Where
- Aitkin County, 1.38 mi N of Sheshebee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 46.720, -93.250
Numerous large pine trees broken at their mid section.
Thunderstorm Wind, Aitkin
- When
- June 23, 2:02 AM CST to 2:05 AM CST
- Where
- Aitkin County, 2.47 mi ESE of Tamarack
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.640, -93.080
A gust of 59 mph was recorded by the Tamarack MNDOT RWIS station.
Hail, Carlton
- When
- June 23, 2:23 AM CST to 2:25 AM CST
- Where
- Carlton County, 2.47 mi WSW of Iverson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.660, -92.570
Thunderstorm Wind, St. Louis
- When
- June 23, 2:27 AM CST to 2:30 AM CST
- Where
- St. Louis County, 0.69 mi N of Floodwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.930, -92.920
A mature hardwood tree was blown down.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:28 AM CST to 2:30 AM CST
- Where
- St. Louis County, 0.47 mi W of Central Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.300, -92.490
A dock was flipped along with some damage to a pontoon boat. A few trees were down as well.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:28 AM CST to 2:30 AM CST
- Where
- St. Louis County, 2.36 mi E of Floodwood
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.920, -92.870
Many hard and softwood trees were snapped with some trees on powerlines on Highway 8.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:35 AM CST to 2:37 AM CST
- Where
- St. Louis County, 1.38 mi S of Kelsey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.150, -92.600
Several medium to large spruce trees were snapped at the base.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:38 AM CST to 2:41 AM CST
- Where
- St. Louis County, 3.36 mi WSW of Shaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.110, -92.420
Trees were down on powerlines.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:40 AM CST to 2:43 AM CST
- Where
- St. Louis County, 2.8 mi NW of Whiteface
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.210, -92.410
Three medium to small trees were snapped near the base.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:45 AM CST to 2:48 AM CST
- Where
- St. Louis County, 3.34 mi NE of Toivola
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.210, -92.790
Multiple trees were snapped and twisted near base, taking down several powerlines. A path of damage about 30 yards wide was observed.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:54 AM CST to 2:55 AM CST
- Where
- St. Louis County, 0.47 mi W of Fayal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.470, -92.530
A large maple tree was down across a house.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:57 AM CST to 2:59 AM CST
- Where
- St. Louis County, 1.46 mi SSW of Sparta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.450, -92.480
Trees were down on powerlines.
Thunderstorm Wind, St. Louis
- When
- June 23, 2:57 AM CST to 2:59 AM CST
- Where
- St. Louis County, 1.67 mi SE of Markham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.280, -92.210
Trees were reported down on powerlines.
Thunderstorm Wind, St. Louis
- When
- June 23, 3:22 AM CST to 3:25 AM CST
- Where
- St. Louis County, 0.83 mi NE of Biwabik
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 47.540, -92.340
A few trees were down on a house.
Thunderstorm Wind, Lake
- When
- June 23, 3:38 AM CST to 3:40 AM CST
- Where
- Lake County, 0.47 mi W of Isabella
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.620, -91.360
A large tree was down over the roadway.
Thunderstorm Wind, Lake
- When
- June 23, 3:38 AM CST to 3:40 AM CST
- Where
- Lake County, 4.93 mi S of Sawbill Lndg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.660, -91.600
Trees were down across highways 1 and 2 near the Stony River Wayside.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New Jersey, June 23, 2025166 injured · 1 event
- Heat in Nevada, June 23 to 26, 20256 deaths · 2 events
- Damaging Winds in Wisconsin, June 23, 20251 death · 61 kt wind · 13 events
- Excessive Heat in New York, June 23, 20251 death · 1 event
- Flooding and Damaging Winds in Wisconsin, June 23, 2025$122,000 · 60 kt wind · 14 events
- Flash Flood in Texas, June 23, 2025$200,000 · 1 event
- Excessive Heat in Virginia, June 23 to 25, 202552 events
- Excessive Heat and Heat in Pennsylvania, June 23 to 25, 202528 events
- Flash Flooding and Damaging Winds in Missouri, June 23 to 25, 202552 kt wind · 26 events
- Damaging Winds in Wisconsin, June 23, 2025$27,000 · 55 kt wind · 5 events
- Damaging Winds and Heavy Rain in Iowa, June 23 to 24, 202556 kt wind · 19 events
- Heat in Vermont, June 23 to 24, 202517 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268816, 1268841, 1268839, 1268810, 1268812, 1268807, 1268817, 1268813, 1268838, 1268815, 1268819, 1268822, 1268823, 1268809, 1268805, 1268820, 1268824, 1268847, 1268830, 1268832, 1268837, 1268844, 1268842, 1268833, 1268834, 1268835, 1268846, 1268849.